• By Dana Sparks

Drug Fails to Reduce Diarrhea in Patients Receiving Radiation Therapy

September 24, 2013

Sulfasalazine, a drug commonly prescribed to reduce diarrhea in patients with inflammatory bowel disease, does not reduce diarrhea in patients receiving radiation therapy for cancers in the pelvic area. The Mayo Clinic-led study also found that the medication may be associated with a higher risk of diarrhea than a placebo when used during radiation therapy to the pelvis. Robert Miller, M.D., a radiation oncologist and the study's lead author, says, “Patients receiving radiation therapy in the pelvic region can experience diarrhea which is a negative side effect of the therapy.”

The results are being presented at the American Society of Radiation Oncology’s (ASTRO’s) Meeting in Atlanta.

Read news release.

Journalists: Sound bites with Dr. Miller are available in the downloads.

Please login or become a member to post a comment.